Alert archive / Virginia / River Flood Warnings in 2020
River Flood Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Nov 12, 2020, 1:50 AM EST for Roanoke County, City of Roanoke, City of Salem, Virginia. It took effect at Nov 12, 2020, 7:00 AM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2020, 1:50 AM EST (06:50 UTC)
- In effect from
- Nov 12, 2020, 7:00 AM EST
- Expired
- Nov 13, 2020, 3:23 AM EST
- In force
- 20 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Roanoke (RONV2). The gauge peaked at 13.94 ft at Nov 12, 2020, 12:00 PM EST.
- Action stage
- 6 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02055000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 12, 1:27 AM EST, 23 minutes earlier.
Area forecast discussion, Nov 12, 1:27 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
127 AM EST Thu Nov 12 2020
.SYNOPSIS...
Heavy rainfall across the region will gradually come tom an end
as a cold front pushes slowly through the region today. High
pressure then builds in with drier weather expected through the
weekend.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 120 AM EST Wednesday...
Heavy rain event continues across the Appalachians and central
mid Atlantic region. Weak frontal boundary will continue to
push slowly eastward today in a moisture rich environment so
anticipate excessive rainfall and flooding will be prevalent
across much of the region, especially east of the Blue Ridge,
through this morning. As the front finally starts to push off to
the east, rain will taper off from west to east and
precipitable water will finally start to decrease this
afternoon. However expect runoff into larger waterways will
continue with flooding along some mainstem rivers expected
through Friday. Lingering showers/drizzle will gradually
dissipate Thursday night with locations from the foothills of
the Blue Ridge westward dry by daybreak Friday.
Temperatures today will be cooler but still above normal with
highs east of the Ridge in the upper 60s and generally around 60
to the west. Behind the front tonight lows will be cooler with
mid/upper 40s and some lower 50s for the foothills of NC.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 120 AM EST Thursday...
High pressure should build eastward from the Ohio River Valley into
the Mid Atlantic on Friday as low pressure associated with a cold
front heads further offshore. The resulting pressure gradient
combined with sunshine to promote boundary layer mixing will provide
a breezy day with northwest winds gusting in the 15 to 25 MPH range
during the afternoon. Any lingering shower chances from the morning
should vanish by midday. Temperatures should fall considerably by
Saturday morning due to the drier air, lighter winds, and generally
clear skies as high pressure crosses overhead.
The flow should turn around to the southwest by Saturday as high
pressure heads off the coast and a cold front tracks across the
Mississippi River Valley. Clouds will steadily increase from the
west through the day and into Saturday night. As a result of the
warm air advection and increasing cloudiness, there will be a
rebound in temperatures. The cold front should pass overhead on
Sunday evening, but confidence on any showers is highest west of the
Blue Ridge as limited moisture reaches the Piedmont according to the
models. In the wake of the front, winds will turn to the northwest
and become gusty by Sunday night as temperatures dive again. Some
upslope enhancement in the higher terrain of Greenbrier County may
produce a slight chance of light rain or snow showers.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 250 PM EST Wednesday...
Models continue to show an upper wave of energy crossing
through the northern stream of the jetstream early Sunday
morning. This will drag our next cold front through the region
Sunday into Sunday night. The GFS continues to show a broken
line of precipitation pulling through late Sunday into Monday
morning while the European is a touch quicker by 6 hours and
wetter during the same time range.
Synoptically a large trough looks to move into the area Monday
allowing for breezy conditions as our front fades to the east and
cool high pressure settles in.
With the trough a few pieces of weak energy will roll on through
especially with a northwest component to the wind on both Monday
afternoon and evening as well as on Tuesday night into Wednesday
morning. Some upslope snow showers or flurries may be possible
during this time according to the latest 12z GFS and European model
runs. The overall question is to how much moisture can we fetch off
the lakes to the north and will it win out with strengthening high
pressure overhead. Temperatures look to remain at or slightly above
normal through the period.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 120 AM EST Thursday...
Expect poor flight conditions through the valid period. Cigs are
currently varying a bit as some sucker holes move through and
heavier precipitation rates temporarily mix out lower clouds.
However expect the overall trend will be for IFR to be the
dominant cig through early this morning, then some lifting to
MVFR this afternoon, followed by a return to IFR Thursday
evening.
Periods of heavy rain will continue to affect TAF sites until
it exits the region to the east later this morning. However,
still enough moisture and synoptic support to warrant a mention
of lighter showers through this afternoon with a gradual taper
to VCSH toward Thursday evening.
Winds will generally be light, though there may be some
enhanced low level flow east of the Blue Ridge this afternoon
with some low end gusts possible.
.Extended Aviation Discussion...
Models diverge for the weekend with some indication that clearing
will take place as high pressure builds into the north for the
weekend, but maintaining cloudy wet weather along the southeast
Atlantic Coast from the remnants of Eta.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 AM EST this morning for VAZ023-024-
034-035-045>047-059.
Flood Watch through this evening for VAZ015>017-022-032-033-
043-044-058.
NC...Flood Watch through this evening for NCZ001>006-018>020.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PW
LONG TERM...ET/NF
AVIATION...MBS/VFJ
HYDROLOGY...MBS/PWHazardous weather outlook, Nov 11, 2:34 PM EST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 234 PM EST Wed Nov 11 2020 VAZ007-009>014-018>020-WVZ042>044-507-508-121945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 234 PM EST Wed Nov 11 2020 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Heavy rainfall may produce localized flooding today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-022-032-033-043-044-058-121945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry- Pittsylvania-Halifax- 234 PM EST Wed Nov 11 2020 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ023-024-034-035-045>047-059-121945- Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham- Charlotte- 234 PM EST Wed Nov 11 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EST THIS EVENING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall may produce localized flooding today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 11, 9:20 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM FLASH FLOOD 7 NNE CENTENARY 37.79N 78.49W
11/11/2020 BUCKINGHAM VA 911 CALL CENTER
WATER REPORTED OVER THE ROADWAY ALONG SOUTH
CONSTITUTION ROUTE NEAR SCOTTSVILLE.
&&
ESTLocal storm report, Nov 11, 9:32 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM FLASH FLOOD 5 E CENTENARY 37.70N 78.43W
11/11/2020 BUCKINGHAM VA 911 CALL CENTER
WATER REPORTED OVER THE ROADWAY AT DIANA
MILL ROAD AND SHARPS CREEK.
&&
ESTLocal storm report, Nov 11, 9:37 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLASH FLOOD 4 N BUCKINGHAM 37.61N 78.55W
11/11/2020 BUCKINGHAM VA 911 CALL CENTER
WATER OVER THE ROADWAY AT ST. ANDREWS ROAD
AND WALTON FORK.
&&
ESTLocal storm report, Nov 11, 10:42 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD APPOMATTOX 37.36N 78.83W
11/11/2020 APPOMATTOX VA EMERGENCY MNGR
A TOTAL OF FIVE WATER RESCUES HAVE BEEN
PERFORMED ACROSS THE COUNTY AT SEVERAL
LOCATIONS, INCLUDING NORTH CREEK ROAD AND
RIVER RIDGE ROAD.
&&
PWSpecial weather statement, Nov 11, 10:55 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1055 PM EST Wed Nov 11 2020
VAZ016-017-032-033-120430-
Franklin-Patrick-Floyd-Carroll-
1055 PM EST Wed Nov 11 2020
...A STRONG THUNDERSTORM WILL AFFECT
FLOYD...EASTERN CARROLL...NORTHERN PATRICK AND WESTERN FRANKLIN
COUNTIES...
At 1054 PM EST, a strong thunderstorm was located over Dugspur, or 7
miles northeast of Hillsville, moving northeast at 35 mph.
Winds in excess of 30 mph is possible with this storm.
Locations impacted include...
Rocky Mount...
Hillsville...
Floyd...
Copper Hill...
Ferrum...
Indian Valley...
and Fancy Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3686 8079 3701 8043 3700 8042 3702 8041
3702 8035 3706 8030 3712 8013 3718 8003
3696 7980 3669 8035 3656 8070 3657 8070
TIME...MOT...LOC 0354Z 240DEG 29KT 3681 8061
11Special weather statement, Nov 12, 1:45 AM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 AM EST Thu Nov 12 2020
VAZ058-059-120715-
Halifax-Charlotte-
145 AM EST Thu Nov 12 2020
...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE AND HALIFAX COUNTIES...
At 143 AM EST, a strong thunderstorm was located over western
Halifax County, or near Nathalie, moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
South Boston...
Halifax...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
and Ingram.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. A flood warning is in effect. Please, do not
drive your vehicle through flooded roadways.
LAT...LON 3689 7849 3670 7865 3667 7863 3669 7865
3669 7868 3666 7870 3660 7919 3705 7909
3705 7907 3703 7900 3705 7897 3702 7891
3712 7886 3719 7864 3716 7862 3714 7859
3715 7855 3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 0643Z 244DEG 35KT 3687 7901
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 7:01 PM EST | Areal Flood Warning | RNK | Craig, Giles, Montgomery | 6 hr |
| Nov 11, 7:12 PM EST | Flash Flood Warning | RNK | Appomattox, Buckingham | 6 hr |
| Nov 11, 7:14 PM EST | Areal Flood Warning | RNK | Alleghany, City of Covington | 6 hr |
| Nov 11, 7:23 PM EST | Flash Flood Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 6 hr |
| Nov 11, 7:24 PM EST | Special Weather Statement | RNK | Bath | 51 min |
| Nov 11, 7:45 PM EST | Areal Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| Nov 11, 8:00 PM EST | River Flood Warning | RNK | Pulaski, Wythe | 33 hr |
| Nov 11, 8:02 PM EST | River Flood Warning | RNK | Pittsylvania | 36 hr |
| Nov 11, 8:04 PM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 3 days |
| Nov 11, 8:04 PM EST | River Flood Warning | RNK | Halifax | 5 days |
| Nov 11, 8:06 PM EST | River Flood Warning | RNK | Halifax | 4 days |
| Nov 11, 8:35 PM EST | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 55 hr |
| Nov 11, 8:35 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 5 days |
| Nov 11, 8:40 PM EST | Special Weather Statement | RNK | Bedford, Botetourt, Rockbridge, City of Lexington | 35 min |
| Nov 11, 8:50 PM EST | Areal Flood Advisory | RNK | Bedford, Botetourt, Campbell, Roanoke, Rockbridge | 3 hr |
| Nov 11, 9:15 PM EST | Areal Flood Advisory | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Nov 11, 10:55 PM EST | Special Weather Statement | RNK | Carroll, Floyd, Franklin | 35 min |
| Nov 11, 11:24 PM EST | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Patrick | 6 hr |
| Nov 11, 11:55 PM EST | Flash Flood Warning | RNK | Appomattox, Bedford, Campbell, City of Lynchburg | 10 hr |
| Nov 12, 12:21 AM EST | Areal Flood Warning | RNK | Bland, Giles, Grayson, Pulaski, Smyth, Wythe and 1 more | 16 hr |
| Nov 12, 1:10 AM EST | Areal Flood Warning | RNK | Buckingham | 4 hr |
| Nov 12, 1:21 AM EST | Areal Flood Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more | 15 hr |
| Nov 12, 1:35 AM EST | Areal Flood Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 15 hr |
| Nov 12, 1:45 AM EST | Special Weather Statement | RNK | Charlotte, Halifax | 30 min |
| Nov 12, 1:50 AM EST | River Flood Warning | RNK | Campbell, Pittsylvania | 55 hr |
| Nov 12, 5:15 AM EST | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick, City of Martinsville | 11 hr |
| Nov 12, 5:37 AM EST | Areal Flood Warning | RNK | Buckingham | 12 hr |
| Nov 12, 6:55 AM EST | River Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 21 hr |
| Nov 12, 9:55 AM EST | River Flood Warning | RNK | Albemarle, Buckingham, Fluvanna | 10 hr |
| Nov 12, 10:08 AM EST | Areal Flood Warning | RNK | Appomattox, Campbell | 6 hr |
| Nov 12, 10:08 AM EST | River Flood Warning | RNK | Giles | 20 hr |
| Nov 12, 3:24 PM EST | Areal Flood Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 6 hr |
| Nov 12, 3:37 PM EST | Areal Flood Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more | 6 hr |
| Nov 12, 3:41 PM EST | Areal Flood Warning | RNK | Giles, Pulaski, Wythe | 6 hr |
| Nov 12, 3:43 PM EST | Areal Flood Warning | RNK | Appomattox, Campbell | 6 hr |
| Nov 12, 4:38 PM EST | Areal Flood Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 6 hr |
| Nov 12, 5:00 PM EST | Areal Flood Warning | RNK | Buckingham | 6 hr |
| Nov 11, 8:06 PM EST | River Flood Warning | RNK | Rockingham | 51 hr |
| Nov 12, 3:43 AM EST | Areal Flood Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 14 hr |
| Nov 12, 5:03 AM EST | Flash Flood Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 6 hr |
| Nov 12, 6:52 AM EST | Areal Flood Warning | RNK | Caswell | 10 hr |
| Nov 12, 7:37 AM EST | River Flood Warning | RNK | Surry, Yadkin | 20 hr |
| Nov 12, 5:14 PM EST | Areal Flood Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 5 hr |
Nearby
River Flood Warnings in Virginia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.